Purpose: To report an unusual case of pulmonary edema following intramuscular ketamine administration.
Clinical features: An eight-year-old, healthy girl presented for dressing of first degree burns on dorsum of hand. Ten minutes after administration of 125 mg ketamine im, she developed laboured breathing, cyanosis, and bilateral crepitations and arterial blood gas analysis showed PaO2 55 mmHg. There was no evidence of upper airway obstruction. On intubating the trachea, pink frothy fluid emerged from the tube. She was diagnosed as a case of neurogenic pulmonary edema. She was managed with positive pressure ventilation with positive end expiratory pressure, morphine and furosemide. With this treatment she showed a favourable recovery.
Conclusion: Ketamine was given im to aid burns dressing in this case because it has distinct advantages above the other anesthetic agents including that of being a good analgesic which is absorbed by im route. Its use led to the development of pulmonary edema.